March 28, 2006 in Features

‘Floppy’ valve not always a cause for major concern

Peter H. Gott, M.D. The Spokesman-Review
 

Dear Dr. Gott: I had tests done on my heart. My doctor told me I have a floppy heart valve. I had tests done years ago, and I didn’t have this. Do you know what caused this?

Dear Reader: To a large degree, the answer to your question depends on which of the four cardiac valves is “floppy.” The aortic valve, an important part of the blood circulation, can become weak and calcified with age, leading to a murmur (an extra heart sound) and vascular consequences. This may require medicine or even surgery to correct the floppy valve.

More commonly, however, it is the mitral valve that becomes afflicted. No one knows the cause of this problem, but, fortunately, it is not life-threatening unless it is associated with periods of rapid heartbeats.

You should ask your primary care physician to discuss this issue with you, or he or she may choose to have your case reviewed by a cardiologist. In either instance, you will obtain definitive information about what is wrong and what to do about it.

To give you related information, I am sending you a copy of my Health Report “Coronary Artery Disease.” Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: My child has been allergic to red dye No. 40 for years. The dye causes what a neurologist called “nonseizures.” He prescribed Depakote. The Depakote made the child ready to call it a day by 1:30 p.m., thus affecting alertness and education. When allowed to have red dye No. 40 (while on Depakote), the lips got swollen. Now we stay clear of red dye. However, there seems to be a new allergen, so we are in the process of reading many labels. We will have an answer soon, but I feel it may be caused by blue No. 1 or aspartame. Please advise. Our many phone calls and doctor visits have failed us.

Dear Reader: Allergies to food dyes can lead to serious consequences. Patients with this potential hazard should undergo extensive testing by an allergist.

Once the precise cause of the allergies is identified, the specialist can recommend treatment, either with avoidance or medication. Ask your child’s pediatrician to refer the youngster to an allergist. This option is more sensible than experimenting by reading food labels.

To give you related information, I am sending you a copy of my Health Report “Allergies.” Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email